Thunderstorm Wind, Motley
- When
- July 2, 3:35 PM CST
- Where
- Motley County, 0.54 mi SSW of Northfield
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.273, -100.605
Measured by a Texas Tech University West Texas mesonet station.
Scattered high-based thunderstorms developed late this afternoon from Caprock Canyons State Park south through the Rolling Plains and moved east at speeds up to 35 mph. This unseasonably fast forward motion along with strong evaporational cooling contributed to multiple downbursts in Hall, Motley and Briscoe Counties - some of which resulted in damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Scattered high-based thunderstorms developed late this afternoon from Caprock Canyons State Park south through the Rolling Plains and moved east at speeds up to 35 mph. This unseasonably fast forward motion along with strong evaporational cooling contributed to multiple downbursts in Hall, Motley and Briscoe Counties - some of which resulted in damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 2, 2:55 PM CST, 40 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 355 PM CDT SAT JUL 2 2016 .SHORT TERM... Weak synoptic forcing associated with upper-level trough over the southern high plains is beginning to interact with mid-level subtropical moisture plume and low-level differential heating to aid in scattered convective development. Meanwhile, environmental profiles from observed and forecast soundings with PW values between 1.5 and 2.0 inches suggest the threat for heavy rainfall. However, this should be mitigated due to the pulse-type convection and cell motion of 30 to 35 mph. Furthermore, can't rule out some small hail, perhaps no larger than peas, but only with the strongest storms. Exiting upper trough and loss of heating will bring an end to convection tonight. A weak cold front will traverse the southern forecast area on Sunday bringing the possibility of post-frontal convection during the afternoon/early evening across the far southeastern TX Panhandle and eastern rolling plains. JH .LONG TERM... Guidance continues to suggest some lingering t-storm activity Sunday evening along the weakening frontal zone running approx. from the northern Permian Basin northeastward into srn OK. Also, a small vortmax rolling southeast out of Colorado may generate a cluster of storms which could approach our northwest counties by late evening or even after midnight - although we have kept PoPs below mention for now. Other than that, it looks like most of us will need supply our own fireworks on Independence Day as Mother Nature may not put on any atmospheric displays. An upper ridge building in from the west should suppress most convection. The exception may be found across the southeast TX Panhandle and northern Rolling Plains where moist east winds may interact with slightly cooler temps aloft. Temperatures will be pretty toasty with highs in the upper 90s to 103 or so. Hot temperatures will continue Tuesday and Wednesday as the upper ridge broadens across Texas. Just enough moisture will be around for a slight chance of afternoon and evening t-storms. The activity Tue and Wed should be pretty isolated, but may increase in coverage Thursday as the upper-ridge axis flattens and shifts east in the face of a shortwave trough moving through the southern Rockies. Some entrainment of sub-tropical moisture in this pattern is also expected to help the rain chances. Temps are also expected to cool slightly Thursday and a little more by Friday. The ridge may rebuild somewhat over the region next weekend as a deeper trough moves through the western states. However, the ridge may not be strong enough to inhibit all t-storm activity. && .LUB Watches/Warnings/Advisories... None. && 02/33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 602 AM CDT SAT JUL 2 2016 TXZ021>044-031100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 602 AM CDT SAT JUL 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THE CAPROCK THIS AFTERNOON BEFORE ENTERING THE ROLLING PLAINS THROUGH THE EVENING. IN ADDITION TO SOME HEAVY DOWNPOURS...THESE STORMS COULD PRODUCE WIND GUSTS NEAR 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. JORDAN
The Lubbock radar (KLBB), 131 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
4 thunderstorm wind. Local standard time, as filed.
Measured by a Texas Tech University West Texas mesonet station.
A traveling downburst blew over two semis traveling on Highway 287. One semi was overturned one mile southeast of Estelline, and the other about five miles north of the city. One of the semi drivers was treated for minor cuts. This same downburst snapped a few utility poles about one mile west of Estelline along Highway 86.
Measured by a Texas Tech University West Texas mesonet station.
Measured by a Texas Tech University West Texas mesonet station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633563, 633558, 633564, 633565.